Alert archive / Iowa / Snow Squall Warnings in 2019
Snow Squall Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this snow squall warning at Dec 9, 2019, 12:57 PM CST for 14 counties in Iowa; Jo Daviess County, Mercer County, Rock Island County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2019, 12:57 PM CST (18:57 UTC)
- Expired
- Dec 9, 2019, 1:45 PM CST
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Cedar County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Henry County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Jo Daviess County, IL, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 80 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989
WWUS53 KDVN 091858
SQWDVN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Quad Cities IA/IL
1257 PM CST Mon Dec 9 2019
ILC085-131-161-IAC031-045-055-061-087-097-101-103-105-113-115-139-
163-183-091945-
/O.NEW.KDVN.SQ.W.0002.191209T1857Z-191209T1945Z/
Rock Island IL-Mercer IL-Jo Daviess IL-Jackson IA-Cedar IA-
Washington IA-Delaware IA-Muscatine IA-Jefferson IA-Linn IA-Henry IA-
Louisa IA-Scott IA-Dubuque IA-Johnson IA-Jones IA-Clinton IA-
1257 PM CST Mon Dec 9 2019
The National Weather Service in the Quad Cities has issued a
* Snow Squall Warning for...
Western Rock Island County in northwestern Illinois...
Northwestern Mercer County in northwestern Illinois...
Northwestern Jo Daviess County in northwestern Illinois...
Jackson County in east central Iowa...
Cedar County in east central Iowa...
Washington County in southeastern Iowa...
Southeastern Delaware County in northeastern Iowa...
Muscatine County in east central Iowa...
Northeastern Jefferson County in southeastern Iowa...
Southeastern Linn County in east central Iowa...
Northern Henry County in southeastern Iowa...
Louisa County in southeastern Iowa...
Northwestern Scott County in east central Iowa...
Dubuque County in northeastern Iowa...
Johnson County in east central Iowa...
Jones County in east central Iowa...
Western Clinton County in east central Iowa...
* Until 145 PM CST.
* At 1257 PM CST, a dangerous snow squall was located along a line
extending from near Sherrill to near Wayland, moving east at 40
mph.
HAZARD...Extremely poor visibility in heavy snow and blowing snow.
Wind gusts up to 30 mph. Snow accumulations up to 1 inch.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel due to visibilities
below a quarter of a mile and icy roads. Several
accidents have been reported across central Iowa on major
roads and interstates.
* This includes Interstate 80 in Iowa between mile markers 240 and
283.
Locations impacted include...
Iowa City, Dubuque, Muscatine, Fairfield, Washington, Maquoketa,
Anamosa, Galena, Tipton, West Branch, Wapello, Columbus Junction,
Durant, Mechanicsville, Stanwood, Coralville, North Liberty, Mount
Vernon, Asbury and Dyersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Serious injuries and deaths may result from people exiting their
vehicles during a snow squall. Drivers may not be able to see you or
to stop! If stopped on the roadway or involved in an accident,
quickly exit your vehicle move as far away from the roadway as
possible ONLY when it is safe to do so. Do not stand along or near
the roadway, since approaching vehicles may be unable to maintain
control.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4264 9072 4254 9064 4251 9064 4251 9028
4111 9110 4097 9205 4265 9107 4265 9090
4267 9089
TIME...MOT...LOC 1857Z 268DEG 35KT 4267 9078 4108 9170
$$
Uttech2 follow-up statements
767
WWUS53 KDVN 091919
SQWDVN
Snow Squall Warning
National Weather Service Quad Cities IA/IL
117 PM CST Mon Dec 9 2019
IAC055-101-113-091927-
/O.CAN.KDVN.SQ.W.0002.000000T0000Z-191209T1945Z/
Delaware IA-Jefferson IA-Linn IA-
117 PM CST Mon Dec 9 2019
...THE SNOW SQUALL WARNING FOR SOUTHEASTERN DELAWARE...NORTHEASTERN
JEFFERSON AND SOUTHEASTERN LINN COUNTIES IS CANCELLED...
The snow squall which prompted the warning hasmoved out of the
warned area. Therefore, the snow squall warning has been cancelled.
LAT...LON 4264 9073 4251 9064 4251 9028 4111 9110
4102 9172 4265 9091 4267 9088
TIME...MOT...LOC 1917Z 268DEG 35KT 4267 9056 4109 9149
$$
ILC085-131-161-IAC031-045-061-087-097-103-105-115-139-163-183-091945-
/O.CON.KDVN.SQ.W.0002.000000T0000Z-191209T1945Z/
Rock Island IL-Mercer IL-Jo Daviess IL-Jackson IA-Cedar IA-
Washington IA-Muscatine IA-Henry IA-Louisa IA-Scott IA-Dubuque IA-
Johnson IA-Jones IA-Clinton IA-
117 PM CST Mon Dec 9 2019
...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 145 PM CST FOR
WESTERN ROCK ISLAND...NORTHWESTERN MERCER...NORTHWESTERN JO
DAVIESS...JACKSON...CEDAR...SOUTHEASTERN WASHINGTON...MUSCATINE...
NORTHERN HENRY...LOUISA...NORTHWESTERN SCOTT...DUBUQUE...SOUTHEASTERN
JOHNSON...EASTERN JONES AND WESTERN CLINTON COUNTIES...
At 117 PM CST, a dangerous snow squall was located along a line
extending from near Dickeyville to near Winfield, moving east at 40
mph.
HAZARD...Extremely poor visibility heavy snow and blowing snow. Wind
gusts of 30 to 40 mph. Snow accumulation of a dusting to 1
inch.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel due to visibilities below
a quarter of a mile and icy roads. Several accidents have
been reported across central Iowa on major roads and
interstates.
This includes Interstate 80 in Iowa between mile markers 252 and 283.
Locations impacted include...
Dubuque, Muscatine, Maquoketa, Galena, Tipton, West Branch, Wapello,
Columbus Junction, Mechanicsville, Stanwood, West Liberty, Bellevue,
Cascade, Epworth, East Dubuque, Peosta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Serious injuries and deaths may result from people exiting their
vehicles during a snow squall. Drivers may not be able to see you or
to stop! If stopped on the roadway or involved in an accident,
quickly exit your vehicle move as far away from the roadway as
possible ONLY when it is safe to do so. Do not stand along or near
the roadway, since approaching vehicles may be unable to maintain
control.
Wet roadways will quickly freeze. Black ice will cause roads, bridges
and overpasses to become slick and dangerous. Slow down and be
prepared for sudden loss of traction.
&&
LAT...LON 4264 9073 4251 9064 4251 9028 4111 9110
4102 9172 4265 9091 4267 9088
TIME...MOT...LOC 1917Z 268DEG 35KT 4267 9056 4109 9149
$$
Uttech620
WWUS53 KDVN 091944
SQWDVN
Snow Squall Warning
National Weather Service Quad Cities IA/IL
143 PM CST Mon Dec 9 2019
IAC031-045-061-087-097-103-105-115-139-163-183-ILC085-131-161-091953-
/O.EXP.KDVN.SQ.W.0002.000000T0000Z-191209T1945Z/
Rock Island IL-Mercer IL-Jo Daviess IL-Jackson IA-Cedar IA-
Washington IA-Muscatine IA-Henry IA-Louisa IA-Scott IA-Dubuque IA-
Johnson IA-Jones IA-Clinton IA-
143 PM CST Mon Dec 9 2019
...THE SNOW SQUALL WARNING FOR WESTERN ROCK ISLAND...NORTHWESTERN
MERCER...NORTHWESTERN JO DAVIESS...JACKSON...CEDAR...SOUTHEASTERN
WASHINGTON...MUSCATINE...NORTHERN HENRY...LOUISA...NORTHWESTERN
SCOTT...DUBUQUE...SOUTHEASTERN JOHNSON...EASTERN JONES AND WESTERN
CLINTON COUNTIES WILL EXPIRE AT 145 PM CST...
The snow squall which prompted the warning has weakened. Therefore,
the snow squall warning will be allowed to expire. Roads will remain
slick and hazardous due to icy conditions.
LAT...LON 4264 9073 4251 9064 4251 9028 4111 9110
4102 9172 4265 9091 4267 9088
TIME...MOT...LOC 1943Z 268DEG 35KT 4268 9029 4110 9123
$$
UttechWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this snow squall warning went out at Dec 9, 11:36 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 9, 11:36 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1136 AM CST Mon Dec 9 2019
...18z AVIATION UPDATE...
.SYNOPSIS...
Issued at 308 AM CST Mon Dec 9 2019
A weak area of low pressure riding up ahead of the advancing cold
front, is causing moisture convergence at lower levels over our
northern 1/2 of the CWA early today. Low clouds, drizzle, and dense
fog are common in locations in this convergence near the track of
the low pressure. A strong cold front is just now entering northwest
Iowa as of 2 AM. This front will bring an abrupt wind increase and
falling temperatures today.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 308 AM CST Mon Dec 9 2019
Dense fog will be the focus of the short term, as the axis of
convergent moisture remains focus near a line from Ottumwa, through
Cedar Rapids, to Dubuque and southwest Wisconsin. I have issued a
somewhat wider swath in the dense fog issued around 2 AM, but this
is to give a buffer to what should be a persist band of dense fog,
and I'd rather go advisory than issue multiple SPS/graphicasts for
that feature, which will definitely impact CID and DBQ metros
through the AM commute. Otherwise, drizzle is the main liquid P-type
this morning, with chances mainly in the north 1/2. The cold front
will arrive by 8 AM in the far west, to Noon along the Mississippi
River, and by 2 PM (accelerating) in the east. Thus, a mid day
high will occur in most spots, followed by rapid cooling behind
the front. A band of light rain or drizzle may continue near the
front and transition to a brief flurry behind it. No winter
impacts are expected this far east, due to the light and brief
nature of the transition. Strong winds and falling dewpoints will
likely dry the roads before ice can form.
Tonight, it's going to be cold! Lows in the single digits northwest
to teens east are forecast with winds gradually decreasing to around
10 to 15 mph. Wind chills are going to be cold, but only bottoming
out in the zero to -10 range in the extreme northwest, and around
zero elsewhere tonight.
Ervin
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 308 AM CST Mon Dec 9 2019
Tuesday and Wednesday...00z model runs and ensemble mean in good
agreement of suggesting cold core L/W upper trof to dig and take
hold of the upper Midwest and GRT LKS this period. Passing -10 to
-16C portion of H85 MB cold pool to keep Tue highs mainly in the
20s, with a few areas in the north held in the teens. In-building
pressure rise gradient off 1030+ Canadian sfc ridge dumping down the
plains and MO RVR Valley to drive 10 to 15 MPH winds Tue morning for
wind chills of zero to 5 below along and north of Hwy 30. The sfc
ridge slides overhead for sfc wind decrease in the afternoon and
evening with a quick temp drop off after sunset. Non-diurnal temp
trends will look to be in order then later Tue night into Wed
morning as a weak clipper embedded in northwesterlies skirts toward
the area in tightening H85 MB baroclinicity from acrs the NE/SD
border region to east central IL. This with increasing cloud cover
will mean a continued trend from not such cold sfc temps, but low
during the mid to late evening may still hit single digits along Hwy
20 before south sfc winds increase. This system will have meager
moisture to work with and a dry sub-H7 MB layer to overcome, but
rather high LSR's of 18:1 or higher may still translate to a dusting
up to three quarters of an inch of fluff mainly north of I-80 from
06z-15z Wed morning. May have to think about the Wed AM commute
being affected by light snow. Some return flow modification with
this system to help highs reach the low to mid 30s in the southern
third of the CWA.
Thursday and Friday...Flattening mid CONUS steering flow and LLVL
ridge migration to the Atlantic coast to lead to broad scale return
flow and sfc temp modification back to above normal this end of week
period. But in the process may have to deal with another weak wave
and elevated warm air advection wing induced light snow or flurry
event on Thu. Current saturation and lift progs suggest the northern
CWA more at risk of this possibility, but timing and placement still
a low confidence thought at this point in the fcst projection. Both
the 00z run GFS and ECMWF agree on widespread highs in the 40s for
Friday, although even light snow cover(if it occurs) in the north
may temper the warming potential some making guidance highs possibly
somewhat optimistic.
Saturday and Sunday...With the latest suite of 00z run medium range
guidance diverging wih energy balances and extent of phasing or
digging with passing mid level waves, confidence is low on what this
will translate into precip-wise as well as temp influxes/cold
advection for weekend thermal/precip regimes. But it may turn out a
bit more active with one or two bouts of passing precip makers Sat
into Sunday and will have to maintain blanket chc POPs for mixed
precip scenarios. Longer range upper jet patterns suggest a
temporary split flow regime with wave energy gathering strength in
the southern stream acrs the southern plains late in the period and
into early Monday. This and phasing potential will have to be
watched during the upcoming week of model runs/inland wave ingest to
see if a potentially more significant winter system can impact
portions or all of the local area by early next week. ..12..
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1135 AM CST Mon Dec 9 2019
Poor flying conditions expected early in the period as a cold front
passes across the area. Condtions will primarily be MVFR to IFR with
northwest winds increasing and gusting around 30 kts. However,
latest radar imagery shows a narrow and intense snow band quickly
moving east across central Iowa, which will move into the area
early this afternoon. This will bring a round of snow and drops to
LIFR visibility as it passes over the terminals, with impacts
primarily expected at KCID/KDBQ/KMLI. It will exit by early
evening, with condtions expected to improve to VFR for most early
tonight. The exception is KDBQ which may have some stubborn MVFR
ceilings through 10/06z.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 4 PM CST this afternoon for Benton-
Buchanan-Cedar-Delaware-Dubuque-Iowa-Johnson-Jones-Keokuk-
Linn-Washington.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...SpeckHazardous weather outlook, Dec 9, 3:56 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 356 AM CST Mon Dec 9 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101100- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 356 AM CST Mon Dec 9 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Dense fog will continue in locations mainly along and north of a line from Ottumwa, to Iowa City, to Freeport Illinois. Visibility under 1/4 mile is expected, until a strong cold front arrives this morning. The fog will dissipate quickly as winds increase. As the front moves through, areas of drizzle will change to flurries or a brief period of light snow. No snow accumulation is anticipated. Winds will be strong from the west to northwest this evening as temperatures rapidly fall to the teens and upper single digits. This will bring wind chills into the zero to -5 range late tonight. Make sure you dress for the second half of today's weather today and tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Brisk northwest winds and cold temperatures will combine to produce wind chills from around zero to 5 below zero north of Interstate 80 Tuesday morning. There will be a chance for light snow to move across portions of the Outlook Area during the Wednesday morning commute, especially north of Interstate 80. Although currently widespread impacts are not expected, there may be the chance for some reduced visibility and isolated slick surfaces where the brunt of the snow occurs. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Ervin/12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:02 AM CST | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 6 more | 7 hr |
| Dec 9, 11:31 AM CST | Winter Weather Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 4 hr |
| Dec 9, 12:07 PM CST | Snow Squall Warning | DVN | Benton, Buchanan, Cedar, Delaware, Dubuque, Iowa and 5 more | 53 min |
Nearby
Snow Squall Warnings in Iowa, 2019Snow Squall Warnings in Illinois, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.